Minnesota, 2021

Winter Weather in Minnesota, November 29, 2021

November 29, 2021 · NWS DLH · 1 event in 1 county or zone

Light snow showers were seen across the region during the day and into the afternoon hours as a warm front approached the area. Snowfall totals were around 2 inches or less with this system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Light snow showers were seen across the region during the day and into the afternoon hours as a warm front approached the area. Snowfall totals were around 2 inches or less with this system. As snow was ending in the late afternoon, roads became icy in central St. Louis County and led to a single vehicle accident that resulted in injuries and a fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 29, 5:30 AM CST, 30 minutes earlier.

Area forecast discussion, Nov 29, 5:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
530 AM CST Mon Nov 29 2021

.DISCUSSION...(Today through Sunday)
Issued at 330 AM CST Mon Nov 29 2021

Summary...An area of low pressure will bring some light
snow/flurries to the Northland today, possibly some very light
freezing rain on the backside of this system. Periodic chances of
precipitation every other day.

An area of low pressure was located in north central North Dakota
at 08Z/2AM, with its associated warm front into eastern South
Dakota. A very dry atmosphere was located ahead of this low,
including over the Northland where RH was less than 70 percent.
This is confirmed by dew point depressions of near 18F over the
area. Some flurries reached the ground briefly near Staples, with
some sprinkles mixed in per call from local spotter. This activity
has already ended/departed to the south. Best forcing is found
along the international border at this moment. Expect the warm
front to reach the western portion of the forecast area by
12Z/6AM, then push through the rest of the area by 00Z/6PM. Mean
RH will increase through the day with the passage of the warm
front. Still expect some light snow/flurries to develop and
overspread the area due to convergence along the front, coinciding
with an area of FGEN. A southeasterly flow will cover the area
prior to frontal passage, and introduce some lake enhanced snow
along the north shore. However, the airmass is not very cold, and
the warm air advection occurring along and behind the front will
limit snow totals. A couple inches of snow is still possible over
the higher terrain of the Arrowhead. The surface low will move
into southwest Wisconsin by 00Z/6PM. Some very light freezing
rain may occur on the backside of this low/warm front, but will be
short lived as much drier air arrives quickly behind this system.
No ice accumulation is expected. Snow amounts elsewhere today
will be less than one inch.

Before the dry air takes over in northwest Wisconsin tonight, some
lake enhanced snow showers are expected along the south shore.
Delta T's are not supportive for much accumulation, but an inch
or two is possible over the higher terrain. Lighter amounts
elsewhere. High pressure begins to build across the region tonight
and covers the area Tuesday. Some gusty winds are possible later
tonight before the high takes over.

A northwest flow aloft will affect the Northland Tuesday night
through the weekend. This will allow embedded upper level short
waves to move through the area every other day, accompanied by
areas of low pressure. Look for some precipitation to impact the
forecast area as well with these systems. Temps will be above
normal through the weekend. This will affect the precipitation
types, and produce some rain or rain mixed with snow during the
days, and snow at night. Model variability, as seen with these
systems, leads to low confidence on any forecast precipitation
types and accumulations.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 529 AM CST Mon Nov 29 2021

A clipper system is currently moving across the region today
bringing light snowfall. Ceilings are expected to drop into MVFR
criteria. Heavier bursts of snow that could temporarily drop
visibilities to LIFR or lower will primarily be across northern MN.
The clipper system is expected to move out of the region this
afternoon with snowfall possibly briefly turning into freezing rain
and sleet. If this freezing liquid does manage to transpire it will
be very brief with no expected ice accumulation at this time. VFR
conditions will return in the evening hours before an MVFR cloud
deck moves back in across the region tonight.

&&

.MARINE...
Issued at 330 AM CST Mon Nov 29 2021

Light and variable winds along the nearshore waters today, will
switch to westerly tonight. Wind gusts will increase to around 22
knots with building waves, especially along the north shore and
near the outer Apostle Islands late tonight. A Small Craft
Advisory may be needed late tonight. Winds and waves will increase
Tuesday thanks to a tight pressure gradient moving over the
nearshore before high pressure arrives Tuesday night. The gusty
winds will diminish late Tuesday afternoon, then turn light and
variable Tuesday night. Waves will subside.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  34  24  34  22 /  70   0   0  40
INL  32  22  31  18 /  70  10   0  40
BRD  40  26  36  25 /  10   0   0  30
HYR  36  21  38  20 /  60   0   0  30
ASX  35  23  37  20 /  80  10   0  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...GSF
AVIATION...Britt
MARINE...GSF
Hazardous weather outlook, Nov 29, 3:17 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
317 AM CST Mon Nov 29 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-300930-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
317 AM CST Mon Nov 29 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Light snow will spread eastward today.Total accumulations will
range from a dusting in central Minnesota to upwards of 3 inches
for portions of the Arrowhead. Look for snow to taper off this
evening. Snow may accumulate on roads and lead to slippery
stretches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another clipper is forecast to graze northern Minnesota Tuesday
night and Wednesday. Another coating up to an inch or two of snow
accumulation is possible.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-300930-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
317 AM CST Mon Nov 29 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northwest winds are forecast for Tuesday. Gusty winds and
building waves will create conditions hazardous to smaller vessels
during that time. A Small Craft Advisory may be needed.

Winds will turn westerly and northwesterly as another clipper
moves over the region Wednesday. Winds will become gusty Wednesday
night through late Thursday morning and conditions will become
hazardous to small craft. A Small Craft Advisory may be needed.

Britt

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Central St. Louis

When
November 29, 6:00 AM CST to 4:00 PM CST
Where
Central St. Louis forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Law Enforcement
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

A vehicle traveling northbound on US 53 near Eveleth lost control on the icy road and went through the median and into the southbound lanes. One of the people in the vehicle was killed (indirect) with two others in the vehicle sustaining non-life threatening injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Central St. Louis2021-11-2975MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993061.